Missouri, 2021

Winter Weather in Missouri, February 17 to 18, 2021

February 17 to 18, 2021 · NWS PAH · 11 events in 11 counties and zones

An initial round of light snow impacted southeast Missouri during the early morning hours on the 17th. After a lull, snow spread northeastward from Arkansas during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An initial round of light snow impacted southeast Missouri during the early morning hours on the 17th. After a lull, snow spread northeastward from Arkansas during the late afternoon and early evening hours. The most concentrated area of snow occurred near the Missouri Bootheel during the evening and overnight hours. The last snow band pivoted across the region during the morning of the 18th. Snowfall totals ranged from 1 to 3 for this event. The highest totals were primarily near the Bootheel, from New Madrid to southern Butler County. With temperatures well below freezing, snow quickly accumulated on roads and created treacherous travel conditions from the evening of the 17th through the morning of the 18th. Following on the heels of a major winter storm on the 15th, a mid level short wave shifted eastward into the Plains as surface low pressure lifted east northeast out of the northern Gulf and into the southeastern part of the country. Plenty of cold air remained in place for the precipitation type to be all snow with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 3:57 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 17, 3:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
357 AM CST Wed Feb 17 2021

.SHORT TERM...(Today through Thursday night)
Issued at 357 AM CST Wed Feb 17 2021

Radars/observations showed snowfall in northeastern AR/western TN
and heading our way this morning as mid level shortwave energy
digs through the southwesterly flow aloft. This initial surge of
snowfall will affect mainly southeastern MO as to measurable
amounts, though snowfall is expected to expand east of there this
morning. A quick inch or two of snowfall is expected west of the
MS River, thus the existing Winter Weather Advisory will be
allowed to continue though 18Z.

The models have had some difficultly locking on to the low
amplitude features in this pattern, so have been a bit inconsistent
with areal coverage of pcpn. The best guess currently is that the
initial impulse will damp out this afternoon and move
northeastward out of our region, immediately followed by a second
impulse farther to the southeast, which will generate another
round of mostly snowfall tonight and Thu morning, with the
greatest amounts in western KY and a small part of southwestern
IN. Early Thu, drier air aloft may interfere with the ice
nucleation process for some hours over parts of western KY, thus
freezing rain may occur at times along with the snow.

Forecast QPF for the second surge of pcpn has declined in general
since even yesterday, especially north of the OH River. This has
resulted in lower forecast snow amounts. These amounts (1-3
inches) are now below warning criteria. Even factoring in a few
hundredths of an inch of ice in the southern Pennyrile region of
KY, the thinking is that a Winter Weather Advisory for the
aforementioned area would be the best fit for a headline at this
time. A Special Weather Statement will be considered for southern
IL/most of southwestern IN.

Despite clouds and snow cover through Thu, low level winds just
off the surface are progged to be out of the southwest most of
the period, thus some moderation of surface temps is forecast,
though afternoon temps are still expected to stay below freezing.
It's all relative.

.LONG TERM...(Friday through Tuesday)
Issued at 357 AM CST Wed Feb 17 2021

As suspected, the PoPs were dropped for the Thursday evening time
frame as the system is now quicker to move out. Surface high
pressure will build in through the night which will likely yield
another night of very cold temperatures. Again, the snowpack and how
much clearing occurs will dictate just how much readings drop.
Models indicating quite a bit of low level moisture lingering around
but subsidence may preclude stratus development much like yesterday.
But given what has happened early this week, can see where Friday
mornings lows could need adjustment.

High pressure will be the dominant feature on the weather map for
Friday and Saturday, so we get a much needed reprieve from any
precipitation to deal with. However, some minor perturbations in
the upper flow could lead to a few flurries. Temperatures on
Friday will continue to be rather chilly with most locations
staying in the 20s. However by Saturday, an upper level ridge will
settle overhead. The 850mb ridge will build in on Saturday
allowing for some warm air advection but the bigger warm up will
occur on Sunday as more substantial advection gets going and
pushes 850mb temps above zero. Still looking for highs 40 to 45 on
Sunday. Saturday's highs are still a challenge as the GEFS
ensemble mean is not showing very high probabilities of any
location reaching above freezing while the latest ECMWF ensemble
mean is much more optimistic. However, the trend will be for
warmer conditions each day from Saturday on through the first part
of next week. In fact, the latest GEFS is indicating fairly high
probabilities of southern parts of the area reaching 50 degrees
by Tue/Wed.

The next item of concern will be precipitation chances that will
likely arrive sometime on Sunday and exit Sunday night, as a quick
moving upper trough swings through the area. Not sure why the NBM
lowered PoPs given the decent chance that we will see measurable
precipitation. Will try to trend the PoPs back up to what we have
been trying to advertise. The precipitation type should be rain for
the most part but depending on when it starts and stops could make
difference on whether any brief frozen precipitation may occur. But
right now, it does not look to be a major concern.

&&

.AVIATION...
Issued at 1149 PM CST Tue Feb 16 2021

One area of light snow will spread across the area through the
morning. MVFR conditions will be possible, especially at KCGI and
KPAH. MVFR ceilings will lag the snow by a few hours, but
confidence in coverage is not great. Another area of more
substantial snow will spread northeast over the southeast half of
the region in the evening. KPAH and KOWB are the most likely to
have IFR conditions, while MVFR ceilings are likely throughout the
region.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from noon today to 6 PM CST Thursday for
     ILZ094.

MO...Winter Weather Advisory from noon today to 6 PM CST Thursday for
     MOZ112.

     Winter Weather Advisory until noon CST today for MOZ076-086-087-
     100-107>111-114.

IN...Winter Weather Advisory from noon today to 6 PM CST Thursday for
     INZ088.

KY...Winter Weather Advisory from noon today to 6 PM CST Thursday for
     KYZ001>013-015>017-019>022.

&&

SHORT TERM...DB
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Feb 16, 4:24 PM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
424 PM CST Tue Feb 16 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
424 PM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Late tonight, another wintry event is expected to occur mainly
west of the Mississippi River initially. Western parts of
southeastern Missouri may receive a quick couple of inches of
snowfall. Please refer to the Winter Weather Advisory for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A winter storm watch is in effect for the southern tip of
Illinois, and southern portions of western Kentucky Wednesday
afternoon through Thursday. Please refer to the watch product for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall and road
condition reports are encouraged.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Butler

When
February 17, 4:00 AM CST to February 18, 7:00 AM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
February 17, 4:00 AM CST to February 18, 7:00 AM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
February 17, 4:00 AM CST to February 18, 7:00 AM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 17, 4:00 AM CST to February 18, 7:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
February 17, 5:00 AM CST to February 18, 7:00 AM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
February 17, 6:00 AM CST to February 18, 7:00 AM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
February 17, 6:00 AM CST to February 18, 7:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
February 17, 6:00 AM CST to February 18, 7:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
February 17, 6:00 AM CST to February 18, 7:00 AM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 17, 7:00 AM CST to February 18, 7:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
February 17, 7:00 AM CST to February 18, 7:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936429, 936430, 936431, 936432, 936433, 936426, 936427, 936434, 936436, 936428, 936435.